Double check prescription medicine dispensed in a manufacturer’s container
Published July 25, 2023
Sometimes, a pharmacy may dispense your prescription medicine in the original sealed manufacturer’s container instead of the familiar orange plastic container. This may happen, for example, because the medicine is light or moisture sensitive and should not be opened until it is ready to be used. Or the manufacturer’s container may simply contain the exact amount needed to fill the prescription.
However, just because the pharmacy did not transfer the medicine to a new container does not mean an error will be prevented. We have received reports from consumers who received medicine in the original manufacturer’s container, but it was the wrong medicine or, it was the right medicine but the wrong dose. For example, a patient was prescribed a combination medicine used to treat high blood pressure (lisinopril/hydrochlorothiazide). Instead, the patient received a manufacturer’s container of lansoprazole, a medicine used to treat heartburn (Figure 1, left). Another patient reported a dosing error. They were prescribed rosuvastatin 20 mg to treat high cholesterol. However, they received rosuvastatin 10 mg (Figure 1, right) in the manufacturer’s container.
Here’s what you can do: If you receive your prescription medicine in its original container, check to make sure the medicine is correct. Know the name of the medicine and dose prescribed by your doctor. When you pick up your medicine at the pharmacy, look at the label to verify you received what the doctor prescribed. Check that both the pharmacy label (attached to the manufacturer’s container) and the name and dose of the medicine on the manufacturer’s container match and are what you expect. If the pharmacy label covers the name of the medicine and dose on the manufacturer’s container, ask the pharmacist to confirm that the medicine is correct. Make sure the expiration date on the container matches the expiration date on the pharmacy label (Figure 2). Verify the tamper-resistant seal is intact (Figure 3).
More Safety Articles
Kava and Liver Damage
Kava is an herbal product that people claim reduces stress and calms you. Please be aware that kava has a risk of severe liver damage and should never be taken if you have liver problems. Even if you are healthy, there are some bad side effects that may occur if you take this product.
Confusion between the medicines Wakix (pitolisant) and Lasix (furosemide) was reported. Wakix is used to treat adults with narcolepsy (sleep disorder) for excessive daytime sleepiness. Lasix is a diuretic (or “water pill”) which increases the flow of urine to rid the body of excess fluid and salt. Using an online secure messaging system, a man was asking his doctor about a change in his dose of “Wakix” and whether he should get blood tests drawn. The man was also taking Lasix, and the dose had been changed several times over the years. The man had made several spelling errors when typing messages to his doctor. The doctor assumed the man had made a spelling error when typing “Wakix” and was instead talking about Lasix. Further questioning revealed the man actually was asking about Wakix.
A woman went to pick up her son's prescription for Metadate ER (methylphenidate, extended release), which is used to treat attention deficit hyperactivity disorder. The pharmacist had a hard time reading the prescription. He thought the doctor had prescribed methadone. This medicine is used for drug withdrawal, and also to lessen cancer pain.
The "memory enhancer" herb ginkgo biloba has been linked to bleeding problems. One of the components in this herb slows blood clotting. Consumers who take ginkgo with other medicines that prevent blood clots, such as Coumadin (warfarin) or aspirin, may increase their risk of bleeding.